Hail, Weld
- When
- August 7, 1:40 PM MST
- Where
- Weld County, 2.96 mi WNW of Stoneham
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.620, -103.700
Severe thunderstorms produced half dollar size hail over Washington and Weld counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced half dollar size hail over Washington and Weld counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 11:11 AM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1211 PM MDT Mon Aug 7 2023 .UPDATE... Issued at 1158 AM MDT Mon Aug 7 2023 The forecast is performing well with only minor updates this morning. The 12Z synoptic analysis shows strong west-northwesterly jet flow aloft and good upstream moisture. GOES water vapor imagery shows that moisture streaming to northeast Colorado and convection has been occurring upstream since this morning on the west slopes. Skies are already scattered to broken with convective clouds across the high country We have lighting at the very northern edge of the Front Range mountains in Larimer County. Models have been consistent in their guidance and observations are in line with expectations, even exceeding in some areas. Continue to expect scattered storms moving to the southeast to bring frequent lightning, variable outflow gusts (many exceeding 60 mph), large hail (up to 2 inches), and brief heavy rain. There were some high clouds over our central mountains that seem to have so far effectively suppressed convection in their shadow, and CAMs continue to focus on areas north and south of that suppression, as they did before. There is lighting already north and you can see "agitated" cumulus development south (Park County), so I think the model analysis is thus far quite good. Continue to expect the strongest storms about north of Greeley, to Fort Morgan, to Akron, through 00Z, though some strong storms are also likely around and off Park County and the Palmer Divide, east through Lincoln County. RAP mesoanalysis supports these areas currently as well. && .SHORT TERM...(Today and tonight) Issued at 335 AM MDT Mon Aug 7 2023 Not much change to overall ptrn as rather stg WNW flow aloft will persist over the area. Position of upper level jet will allow for sct aftn showers and storms over the higher terrain with outflow boundaries triggering sct storms over the plains by mid to late aftn. MLCAPE will be in the 1500-2000 j/kg range over the plains so once again there will be a few svr storms. Hi res data has been focusing areas north of a Greeley to Fort Morgan to Akron line for strongest storms thru 00Z. However, with decent instability covering all of the plains, a few svr storms could also occur further south of this line as well. For this evening, models don't show much redevelopment after initial convection moves across the plains. However, with placement of upper level jet, there could still be some widely sct activity. Finally, as far as highs this aftn, readings should rise into the lower to mid 80s over nern CO. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM MDT Mon Aug 7 2023 Forecast confidence is increasing as Tuesday remains the main concern for severe thunderstorms. Models do not have a good handle on the onset timing of a trough axis sweeping through northeastern Colorado and southeastern Wyoming. NAM seems somewhat too excited displaying pockets of MLCAPE values of 3,500-4000 J/kg along the plains but there is agreement with the previous shift and other CAMs supporting MLCAPE values near 1500-2000 J/kg. Moreover, favorable ingredients such as synoptic forcing, bulk shear near 35-45 kts, and lapse rates reaching 7-8 C/km should allow scattered storms and showers to form. Also, CSU-Machine learning hail probabilities are increasing Tuesday afternoon and evening for the eastern plains. Model soundings indicating a capped environment until 2-3 PM MDT, it is possible severe storms may not develop until late afternoon or early evening. The main hazards from these severe storms will be the following: damaging winds, large hail near 1.5 inches, and brief heavy rainfall. Additionally, HREF seems to have a decent handle on the general pattern and favored areas for severe weather across the plains including Washington, Morgan, Logan, Sedgwick and Phillips counties. Showers may linger overnight into Wednesday morning for portions of the far eastern plains. Drier conditions will occur Wednesday. QG fields continue to show weak subsidence building into the CWA through Thursday morning. Thus expect partly cloudy skies and afternoon temperatures near the low to mid 70s for the higher elevations and mid 80s for the plains. Thursday through the weekend, 500mb height ensembles favor a ridge pattern building into our region. There is agreement between the GFS/ECMWF where diurnal high based thunderstorms could develop mainly for the mountains and valleys Thursday and Friday. For now, leaning towards NBM PoPs of slight chances for these areas. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1158 AM MDT Mon Aug 7 2023 Expect VFR conditions through most of the TAF period, there may be intermittent MVFR conditions this afternoon if a storm brings brief heavy rainfall directly over the airport. Expect scattered storms in the vicinity by mid afternoon, probably by about 20Z, Storms may bring brief heavy rainfall, large hail up to 2 inches, and variable outflow gusts exceeding 60 mph. Cloud bases are forecast generally above 6000 feet, though they may drop below with passing storms very briefly. Looks like storms should pass and skies clearing about mid evening, likely about 02Z. Winds are currently light and variable between north and east, and should become northeasterly and increasing early this afternoon. Later this evening after storms pass, winds should come around easterly to southeasterly before turning to drainage overnight. Tomorrow, expect another period of light and variable winds early in the morning and northeasterly winds again early in the afternoon, then another round of scattered storms by mid afternoon - maybe a bit more isolated in coverage but likely stronger and more hazardous. The current tempo group in the DEN TAF is cut to 00Z only due to TAF limitations. && .HYDROLOGY... Issued at 335 AM MDT Mon Aug 7 2023 Scattered showers and thunderstorms will move quickly across the burn areas this aftn. With the quick movement of storms, only brief heavy rainfall is expected. Thus thus the risk of flash flooding will remain limited. The flash flood threat remains limited Tuesday for the Cameron Peak and East Troublesome burn areas. Storms should progress quickly over the region. The threat of flash flooding decreases Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...EJD SHORT TERM...RPK LONG TERM...AD AVIATION...EJD HYDROLOGY...RPK/AD
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1037 AM MDT Mon Aug 7 2023 COZ030>051-081645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1037 AM MDT Mon Aug 7 2023 ...SEVERE STORMS POSSIBLE TODAY AND THEN AGAIN TUESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible over the plains this afternoon and evening. Large hail up to 2 inches in diameter along with wind gusts to 65 mph will be the main threat from the storms. Otherwise, scattered showers and thunderstorms are expected this afternoon and evening. Brief heavy rain, small hail along with wind gusts to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of thunderstorms, some severe, can be expected late Tuesday afternoon into late Tuesday evening. The greatest severe risk will be east of I-25, with very large hail and damaging winds possible. Wednesday will be dry. Afternoon and evening thunderstorm chances may return Thursday or Friday, and then gradually increase through this weekend. The highest coverage is expected to remain over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required east of the I-25 Corridor this afternoon.
Special Weather Statement
National Weather Service Denver CO
122 PM MDT Mon Aug 7 2023
COZ038-042-072015-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
122 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of north central Weld
County through 215 PM MDT...
At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Purcell, or 27 miles southeast of Cheyenne, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4073 10461 4088 10464 4095 10418 4072 10415
TIME...MOT...LOC 1922Z 265DEG 24KT 4080 10453
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
150 PM MDT Mon Aug 7 2023
COZ042-072030-
Northeast Weld County CO-
150 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Weld
County through 230 PM MDT...
At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Panorama Point, or 29 miles southwest of Kimball,
moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4087 10357 4079 10357 4067 10364 4088 10418
4099 10410
TIME...MOT...LOC 1950Z 290DEG 31KT 4091 10404
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MENSCHSpecial Weather Statement
National Weather Service Denver CO
155 PM MDT Mon Aug 7 2023
COZ038-072030-
Larimer County Below 6000 Feet/Northwest Weld County CO-
155 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern Weld
County through 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Rockport, or 10 miles south of Cheyenne, moving
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carr, Rockport and Natural Fort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4095 10441 4075 10465 4094 10500 4100 10496
4100 10454
TIME...MOT...LOC 1955Z 297DEG 33KT 4099 10480
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MENSCHThe Cheyenne radar (KCYS), 110 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130693, 1130694.